Medications that Increase the Risk of Falls

Tuesday, November 20 2012 3:22 PM - by Brett Kappelmann

Falls are the leading cause of injury-related death for people over the age of 65.  Unfortunately, falls occur more frequently among those who reside in a long term care facility.  There are many risk factors that can cause falls, with drug use as one of the leading risk factors.  In fact, side effects of drugs have been reported to be responsible for almost 10% of falls.

To put it simply, any drug that alters cognition or balance or causes sedation can increase the risk of falls.  Side effects of medications that increase the risk of falls include sedation, confusion, orthostatic hypotension, and depression.

Medications that cause sedation include, but are not limited to, muscle relaxants, some antidepressants, Benadryl, and barbiturates.  Benadryl, or diphenhydramine, also tops the list of drugs that can cause confusion in the elderly.

Orthostatic hypotension is a more commonly referred to as a “head rush” or “dizzy spell”.  Often this happens when someone stands up after being seated for a prolonged period.  Many blood pressure medications have the potential risk for orthostatic hypotension, but clonidine and doxazosin are among the more commonly prescribed blood pressure medications that have an increased incidence of this side effect.

Drugs that cause depression and thus an increase risk of falls include long-term benzodiazepines and sympatholytic agents such as methyldopa.

In summation, if you are worried that someone close to you might be at risk for a fall due to his or her drug regimen, ask a pharmacist or physician to review his or her medications.  There might be better alternatives for certain classes of drugs such as sleep aides or blood pressure medications that are less likely to cause falls.1

 

 

 

  1. Menefee, L. R. & Zagar, M. O. (2008)  Keeping your geriatric patients on their feet.   America’s Pharmacist.  May 2008.  19-23.